Michigan, 2016

Heavy Snow in Michigan, April 3, 2016

April 3, 2016 · NWS APX · 9 events in 9 counties and zones

A potent upper level disturbance dropped into northern Michigan, north of a stationary front in the southern Great Lakes. Snow broke out on the 3rd ahead of this system, and was heavy at times in northeast and far north central lower Michigan.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A potent upper level disturbance dropped into northern Michigan, north of a stationary front in the southern Great Lakes. Snow broke out on the 3rd ahead of this system, and was heavy at times in northeast and far north central lower Michigan. Snowfall amounts of 5 to 10 inches were common in this area, with the highest totals (10 inches) in Indian River and Mikado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 3, 8:51 AM EST, 9 minutes earlier.

Area forecast discussion, Apr 3, 8:51 AM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
951 AM EDT SUN APR 3 2016

.UPDATE...
ISSUED AT 945 AM EDT SUN APR 3 2016

THE SNOW HAS BEEN SLOW TO START IN THE REGION, BUT HAS MADE SOME
IN ROADS WITH SNOW FORMING ALONG THE BAROCLINIC ZONE UPSTREAM.
MODELS, SATELLITE, AND RADAR TRENDS POINT TO THE BEST FORCING AND
MOISTURE TO SLIDE INTO THE NW LOWER BY 18Z AND THEN SPREAD ACROSS
THE REST OF THE FORECAST AREA. LOWERED THE EARLY POPS AS THE SNOW
IS JUST GETTING GOING, BUT THE REST OF THE FORECAST LOOKS GOOD AS
THE HI-RES/SHORT TERM MODELS POST THE HEAVIEST SNOW FALL AXIS
ROUGHLY THROUGH THE CURRENT FORECASTED SNOW FALL IN THE GRIDS.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 313 AM EDT SUN APR 3 2016

HIGH IMPACT WEATHER POTENTIAL: ACCUMULATING SNOW EXPECTED AGAIN
TODAY INTO THIS EVENING.

PATTERN SYNOPSIS/EXPECTED EVOLUTION: PATTERN MUCH MORE REMINISCENT
OF WINTER STILL MAKING IT PRESENCE FELT...WITH NORTHERN MICHIGAN
STUCK UNDER DEEP NORTHWEST FLOW WITHIN BROAD OVERHEAD TROUGHING
(EVEN SOME WEAK LAKE SNOWS TO ADD TO THE WINTER-LIKE FEEL). RAPID
FIRE WAVE TRAIN CONTINUES WITHIN THIS FLOW REGIME...WITH LOCALLY
HEAVY SNOW PRODUCING WAVE OF YESTERDAY NOW WELL TO OUR EAST...WITH
ALL EYES DIRECTED AT THE NEXT WAVE ROTATING SOUTHEAST ACROSS
SOUTHERN CANADA. BAROCLINIC AXIS FOR THIS LATTER FEATURE TO WORK
OVER ALL READY WELL ESTABLISHED...AS EVIDENT BY 00Z REGIONAL
RAOBS/00Z GUIDANCE INITIALIZATION WHICH SHOW +10C H8 TEMPERATURES
PUNCHING INTO WESTERN MINNESOTA...ALL-THE-WHILE NEGATIVE MID AND
UPPER TEENS TEMPS AT THE SAME LEVEL RESIDE OVER HEAD. ABOVE WILL
RESULT IN THE RAPID DEVELOPMENT OF FGEN/WAA DRIVEN SNOWS ACROSS
OUR AREA TODAY...WHICH LOOKS HEAVY ENOUGH...THAT DESPITE DAYTIME
OCCURRENCE...WILL ACCUMULATE AT LEAST A FEW INCHES ACROSS MUCH OF
OUR AREA BY EVENING.

PRIMARY FORECAST CONCERNS/CHALLENGES: PLACEMENT OF BETTER SNOW BANDS
TODAY AND ATTENDANT HEADLINE MANAGEMENT.

DETAILS: AS MENTIONED...A LOT COMING TOGETHER TO DRIVE A DECENT LATE
SEASON SNOW EVENT ACROSS THE AREA TODAY. MAIN DRIVER FOR SNOW WILL
BE INTENSIFICATION OF LOW/MID LEVEL FGEN AND RESPECTABLE OFF THE
DECK WAA VIA 60+ KNOT H8 LOW LEVEL JET DEVELOPMENT (ALTHOUGH THE
CORE OF FORCED ASCENT WITH THIS JET LOOKS TO REMAIN OFF TO OUR
SOUTH). AND...LIKE THE LAST FEW DAYS...WILL ONCE AGAIN NEED TO WATCH
FOR CONVECTIVE ENHANCEMENT...PARTICULARLY SOUTH OF M-72 WHERE MID
LEVEL LAPSE RATES APPROACH 7 C/KM AND WITH STRONG HINTS OF NEAR
NEGATIVE EPV SITTING ATOP THE FGEN RESPONSE. ONLY THING REALLY
LACKING IS REAL DEEP MOISTURE...WITH PWAT VALUES RUNNING BETWEEN A
QUARTER AND AND HALF AN INCH. WITH THAT SAID...THAT IS DEFINITELY
ENOUGH WHEN COMBINED WITH THE ABOVE TO DRIVE PERIODS OF
MODERATE/HEAVY SNOW WITH SOME ACCUMULATION. NOW...EXACTLY WHERE ALL
THE ABOVE BEST ALIGN REMAINS SOMEWHAT IN QUESTION. PERUSAL OF
VARIOUS GUIDANCE FGEN TRENDS AND CURRENT DEVELOPMENT OF BAROCLINIC
AXIS SUGGESTS THE HEAVIEST SNOWS WILL GENERALLY FALL ALONG AND SOUTH
OF M-68...WITH PERHAPS SOME ENHANCED BANDING POTENTIAL ALONG/SOUTH
OF M-32.

SNOW WILL CONTINUE INTO THIS EVENING...ESPECIALLY ACROSS THE
SOUTHEAST HALF OF THE AREA. FORCING WANES QUICKLY OVERNIGHT...
ALTHOUGH LINGERING MOISTURE AND COLD NORTHERLY WINDS WILL LIKELY
ALLOW SOME WEAK LAKE SNOWS TO DEVELOP.

AS FOR HEADLINES: ALL TOLD...THINKING THIS IS A 2 TO 6 INCH TYPE
OF EVENT FOR FAVORED AREAS MENTIONED ABOVE...WITH SNOW AMOUNTS
TAPERING OFF AS ONE GOES NORTH THROUGH THE TIP OF THE MITT AND
EASTERN UPPER MICHIGAN. OF COURSE...CONVECTIVE POTENTIAL AND
PROPENSITY FOR TIGHTENING FGEN INDUCED SNOW BANDS TO OVER PERFORM
WILL LIKELY TIP THE SCALES TO SOME LOCALLY HEAVIER AMOUNTS. EARLY
APRIL SUN ANGLE WILL DO ITS BEST TO MELT PAVED SURFACES DURING THE
LATE MORNING AND AFTERNOON...ALTHOUGH PERIODS OF INTENSE SNOWFALL
RATES WILL MITIGATE THIS SOME. ADVISORY ALREADY ISSUED BY EARLIER
SHIFTS FOR NORTHERN LOWER MICHIGAN. NO CHANGES FORTHCOMING AS THIS
APPEARS TO ALIGN WITH BEST ACCUMULATING SNOW POTENTIAL.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 313 AM EDT SUN APR 3 2016

PERSISTENT UPPER LEVEL TROUGH WILL HOLD (FOR THE MOST PART) OVER THE
ERN US AND THE GREAT LAKES REGION THRU THIS WEEK. NARROW UPPER LEVEL
RIDGE AXIS MAKES A BRIEF APPEARANCE OVER MICHIGAN ON TUESDAY BEFORE
DEEP LOW PRESSURE DIVES OUT OF CANADA INTO THE GREAT LAKES TUESDAY
NIGHT INTO WEDNESDAY...DIGGING ANOTHER SHARP UPPER LEVEL TROUGH INTO
THE ERN US. THIS SYSTEM WILL BE THE NEXT IN A LONG LINE OF LOW
PRESSURE SYSTEMS SERVING TO KEEP OUR ACTIVE WEATHER PATTERN ALIVE
FOR THE NEXT 7 DAYS (AT LEAST).

WEAK NORTHERLY FLOW LAKE EFFECT SNOW SHOWERS WILL DEVELOP MONDAY AS
SIGNIFICANTLY COLDER AIR SPREADS INTO THE GREAT LAKES IN THE WAKE OF
THIS SYSTEM. 850 MB TEMPS DROP INTO THE NEGATIVE TEENS OVERNIGHT
SUNDAY INTO EARLY MONDAY AND STAY THERE INTO TUESDAY. OVER-LAKE
INSTABILITY WILL BATTLE WITH STRENGTHENING SUBSIDENCE AND
INCREASINGLY DRY AIR AS STRONG CANADIAN HIGH PRESSURE BUILDS INTO
THE GREAT LAKES MONDAY NIGHT INTO TUESDAY. ANY NEW SNOW AMOUNTS WILL
BE VERY MINOR (UNDER AN INCH)...AND MAINLY FOR LOCATIONS ALONG AND
WEST OF US-131 IN NW LWR MICHIGAN UNDER THE DIRECTION OF NEARLY
STRAIGHT NORTH LOW LEVEL FLOW. A BREAK IN THE ACTION IS EXPECTED FOR
TUESDAY...WITH DRY WEATHER AND SLIGHTLY WARMER TEMPS AS WINDS SHIFT
TO THE SOUTH AHEAD OF OUR NEXT STORM SYSTEM.

THIS BREAK WILL BE SHORT-LIVED AS A WARM FRONT LIFTS INTO THE WRN
GREAT LAKES TUESDAY NIGHT AND WEDNESDAY...ASSOCIATED WITH DEEPENING
LOW PRESSURE DROPPING OUT OF S CENTRAL CANADA AND INTO MICHIGAN BY
WEDNESDAY. PRECIP WILL INITIALLY START AS SNOW TUESDAY NIGHT DESPITE
SOME LOW LEVEL WARMING AS THE WARM FRONT LIFTS INTO LWR MICHIGAN.
LOW LEVELS WILL SUFFICIENTLY WARM BY WEDNESDAY TO PRODUCE A MIX OF
RAIN AND SNOW FOR WEDNESDAY INTO WEDNESDAY EVENING. LOW CENTER WILL
PUSH EAST OF MICHIGAN AFTER 00Z THURSDAY. CAA ON THE BACKSIDE OF
THIS SYSTEM WILL CHANGE ALL ADDITIONAL PRECIP OVER TO ALL SNOW LATER
WEDNESDAY EVENING AND OVERNIGHT. THURSDAY WILL SERVE AS A TRANSITION
DAY...AS THIS SYNOPTIC SNOW EVENT EVOLVES INTO A NW FLOW LAKE EFFECT
EVENT THAT WILL LIKELY EXTEND INTO THE FIRST PART OF NEXT WEEKEND.
STAY WARM FOLKS!

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 650 AM EDT SUN APR 3 2016

MVFR/VFR CIGS/VIS WILL QUICKLY TREND TOWARD IFR CONDITIONS HEADING
THROUGH THIS MORNING AND AFTERNOON AS WIDESPREAD SNOW SPREADS
ACROSS THE TAF SITES. SNOW WILL BE HEAVY AT TIMES...WITH SEVERAL
INCHES OF SNOW POSSIBLE. SNOW/LIQUID RATIOS RELATIVELY HIGH FOR
THIS TIME OF YEAR...ON THE ORDER OF 15/20 TO 1. SOLAR INSOLATION
WILL HELP THE MELTING PROCESS DURING THE AFTERNOON.

SNOWS WIND DOWN THIS EVENING...WITH JUST SOME LINGERING LIGHT LAKE
SNOWS EXPECTED OVERNIGHT. LIGHT WINDS TO BECOME GUSTY OUT OF THE
NORTHEAST TO NORTH THIS EVENING.

&&

.MARINE...
ISSUED AT 313 AM EDT SUN APR 3 2016

WINDS WILL SUBSIDE BELOW HEADLINE CONDITIONS RATHER QUICKLY
THIS MORNING. SYSTEM PASSING BY TO OUR SOUTH WILL ONCE AGAIN
INCREASE WINDS LATER THIS AFTERNOON AND TONIGHT...THIS TIME OUT OF
THE NORTH TO NORTHEAST. ANOTHER ROUND OF SCA/S EXPECTED FOR MOST
NEARSHORE WATERS DURING THIS PERIOD. WINDS WILL SLOWLY SUBSIDE
MONDAY...WITH LIGHT WINDS AND HEADLINE FREE CONDITIONS EXPECTED BY
LATER MONDAY INTO TUESDAY.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL 11 PM EDT THIS EVENING FOR
     MIZ019>022-025>028-031>034.

     WINTER WEATHER ADVISORY UNTIL 11 PM EDT THIS EVENING FOR
     MIZ016>018-023-024-029-030-035-036-041-042.

LH...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO NOON EDT MONDAY
     FOR LHZ347>349.

LM...SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO NOON EDT MONDAY
     FOR LMZ323-342-344>346.

LS...NONE.
&&

UPDATE...JSL
SHORT TERM...MSB
LONG TERM...MLR
AVIATION...MSB
MARINE...MSB
Hazardous weather outlook, Apr 3, 2:07 AM EST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
307 AM EDT SUN APR 3 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-040715-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
307 AM EDT SUN APR 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD ACCUMULATING SNOW WILL OVERSPREAD NORTHERN LOWER
MICHIGAN TODAY INTO THIS EVENING. THIS WILL CREATE HAZARDOUS
TRAVEL CONDITIONS. SEE ONGOING ADVISORY FOR FURTHER DETAILS.

MINOR FLOODING WILL CONTINUE ON THE MANISTEE RIVER NEAR SHERMAN
TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER STORM SYSTEM MAY BRING SNOW OR A WINTRY MIX TO NORTHERN
MICHIGAN TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS TO THE NATIONAL
WEATHER SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS:

ONLINE:    WEATHER.GOV/GAYLORD
FACEBOOK: FACEBOOK.COM/NWSGAYLORD
TWITTER: TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

MSB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, Emmet

When
April 3, 9:00 AM EST to 9:00 PM EST
Where
Emmet forecast zone
Reported by
Public
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Heavy Snow, Cheboygan

When
April 3, 9:00 AM EST to 9:00 PM EST
Where
Cheboygan forecast zone
Reported by
Public
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

Heavy Snow, Montmorency

When
April 3, 10:00 AM EST to 10:00 PM EST
Where
Montmorency forecast zone
Reported by
Public
Coordinates
45.028, -84.127 (the zone’s center; the record gives no point)

Heavy Snow, Alpena

When
April 3, 10:00 AM EST to 10:00 PM EST
Where
Alpena forecast zone
Reported by
Trained Spotter
Coordinates
45.064, -83.460 (the zone’s center; the record gives no point)

Heavy Snow, Oscoda

When
April 3, 10:00 AM EST to 10:00 PM EST
Where
Oscoda forecast zone
Reported by
Public
Coordinates
44.682, -84.130 (the zone’s center; the record gives no point)

Heavy Snow, Alcona

When
April 3, 10:00 AM EST to 10:00 PM EST
Where
Alcona forecast zone
Reported by
Public
Coordinates
44.712, -83.344 (the zone’s center; the record gives no point)

Heavy Snow, Ogemaw

When
April 3, 11:00 AM EST to 11:00 PM EST
Where
Ogemaw forecast zone
Reported by
Public
Coordinates
44.335, -84.126 (the zone’s center; the record gives no point)

Heavy Snow, Iosco

When
April 3, 11:00 AM EST to 11:00 PM EST
Where
Iosco forecast zone
Reported by
Trained Spotter
Coordinates
44.301, -83.514 (the zone’s center; the record gives no point)

Heavy Snow, Arenac

When
April 3, 11:00 AM EST to 11:00 PM EST
Where
Arenac forecast zone
Reported by
Public
Coordinates
44.043, -83.747 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627694, 627695, 627696, 627697, 627698, 627699, 627700, 627701, 627702.